Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Adults)

Sensitive toothpaste side effects

08/25/2004

Question:

Have you heard of side effects to thes toothpastes with the potassium nitrate in them? Recently I had a plugged ear for a month - I had been using this toothpaste on the advice of my dentist x6 months. ENT found no problems with the ear- I am to go back in a month- meanwhile, I decided to stop the Colgate sensitivity toothpaste- the "plugged"sensation in the ear cleared within 2 days- is it possible that with prolonged use, it has the ability to effect the auditory nerve as well? The tooth with the recession and the reason for using the paste is on the same side as the ear that had the "plugged" sensation. I was using the paste 6 months, 2-3 times per day. Ear cleared after usage was stopped.

Answer:

The problem is one I have not heard of nor have I seen it in the literature. You did the proper thing by discontinuing the agent Obviously it cleared up. I would contact the manufacturer for further information.

For more information:

Go to the Dental and Oral Health (Adults) health topic, where you can:

Response by:

Daniel E Jolly, BA, DDS, FAAHD, FACD, FAGD Daniel E Jolly, BA, DDS, FAAHD, FACD, FAGD
Former Professor of Clinical Dentistry
College of Dentistry
The Ohio State University